Nebraska, 2004

Tornado and Hail in Nebraska, August 15, 2004

August 15, 2004 · NWS LBF · 7 events in 3 counties and zones

5 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 15, 12:24 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 15, 12:24 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
224 PM CDT SUN AUG 15 2004

...FORECAST CHALLENGE IS POPS...

.DISCUSSION...
AT 18Z SURFACE FRONT WAS SOUTH OF THE BLACK HILLS WITH MODELS
CONTINUING TO SLOW FEATURE DOWN WHILE MOVING SOUTHEAST. LAPS DATA
SHOWS CAPE VALUES TO 2400 J/KG OVER THE CENTRAL NEB PANHANDLE WITH
AXIS OF GREATEST INSTABILITY NORTHEAST ACROSS THE PANHANDLE. VISIBLE
SATELLITE SHOW CU FORMING IN ADVANCE OF THE FRONT AS SURFACE HEATING
HAS HELPED FURTHER DESTABILIZE THE ATMOSPHERE...AND WV IMAGERY SHOWS
WAVE DROPPING SE ACROSS WESTERN SD MORE IN LINE WITH ETA SOLUTION
WITH STORMS IN THE NEAR TERM. RADAR MOSAIC HAS ISOLATED CELLS FROM
SOUTH CENTRAL SOUTH DAKOTA INTO THE NORTHWEST PANHANDLE ATTM.

ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE
WEST THIS EVENING THEN WITH THE LOSS OF HEATING STORMS WEAKENING AND
DISSIPATING ACROSS THE WEST WHILE SCATTERED SHOWERS/THUNDERSTORMS
MOVE INTO THE NORTH CENTRAL OVERNIGHT. FRONT BECOMES ILL-DEFINED AS
IT MOVES SOUTHEAST OVERNIGHT INTO MONDAY WITH INCREASING ANTICYCLONIC
FLOW ALOFT ACROSS THE WEST. WITH NO SIGNIFICANT WAVE TO MOVING
SOUTHEAST ON MONDAY REMOVED ALL PRECIP EXCEPT EXTREME EAST IN NORTH
CENTRAL DURING THE MORNING HOURS.

MONDAY NIGHT UPSLOPE FLOW WILL BE REDIRECTED SOUTH TO ALONG
THE COLORADO HIGH PLAINS AS SURFACE HIGH RIDGES SOUTHEAST INTO
WESTERN NEBRASKA. UPPER RIDGE AXIS WILL WEAKEN OVERNIGHT AS
DISTURBANCES MOVE INTO THE RIDGE AXIS WITH CHANCE FOR THUNDERSTORMS
TUESDAY. TUESDAY MODELS IN GENERAL AGREEMENT BUT DIFFER IN
PLACEMENT OF CONVECTION AS DISTURBANCE MOVES SOUTHEAST WITH MODEL
BLEND USED.

BEYOND TUESDAY MODELS HAVING A TIME IN HOW TO HANDLE WEST
COAST UPPER RIDGE AND ENERGY TO MOVE SOUTHEAST. TRENDED WITH
PREVIOUS MODEL CONSISTENCY WHERE GFS KEEPS MAIN FORCING TO
THE SOUTHWEST. UNTIL MODEL CONSISTENCY INCREASES FOCUSING LIFTING
ENERGY TO THE NORTHEAST THURSDAY WILL GRIDS AS IS. TEMPERATURES
TO REMAIN AT OR NEAR NORMAL AS COLDEST AIR SKIRTS SOUTHEAST ACROSS
THE NORTHERN MIDWEST AND GREAT LAKES REGION.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TLK
Hazardous weather outlook, Aug 15, 1:35 PM MST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT SUN AUG 15 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-161030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
335 PM CDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS MOST OF WESTERN AND
NORTH CENTRAL NEBRASKA THIS EVENING AND TONIGHT...MAINLY NORTH OF
INTERSTATE 80S. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS...WITH
LARGE HAIL AND DAMAGING WINDS...ALONG AND NORTH OF LINE FROM OSHKOSH
IN GARDEN COUNTY...TO ONEILL IN HOLT COUNTY. GUSTY SOUTHERLY WINDS
WERE TRANSPORTING MOISTURE NORTHWARD...AND INTERSECTING A SURFACE
BOUNDARY ACROSS NORTHWEST AND NORTH CENTRAL NEBRASKA. STRONG HEATING
AND UPPER LEVEL DISTURBANCE WILL HELP SPREAD THESE STRONG
THUNDERSTORMS SOUTHEAST INTO PORTIONS OF WEST CENTRAL AND NORTH
CENTRAL NEBRASKA THROUGH THE EVENING HOURS. A FEW THUNDERSTORMS MAY
LINGER INTO THE EARLY MORNING HOURS...EAST OF HIGHWAY 83...BUT ARE
NOT EXPECTED TO REACH SEVERE LIMITS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONTAL BOUNDARY...MENTIONED ABOVE WILL STALL ACROSS SOUTHERN
PORTIONS OF THE OUTLOOK AREA ON MONDAY AND TUESDAY. THUNDERSTORMS ARE
POSSIBLE ON MONDAY AFTERNOON AND EVENING ACROSS WESTERN PORTIONS OF
THE OUTLOOK AREA. SOME OF THESE MAY APPROACH SEVERE LIMITS WITH LARGE
HAIL THE MAIN THREAT. A BETTER CHANCE FOR SEVERE WEATHER EXISTS ON
TUESDAY ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA. THIS AREA IS
MAINLY SOUTH OF A LINE FROM OGALLALA TO BROKEN BOW. LARGE HAIL IS THE
MAIN SEVERE WEATHER THREAT.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. AT THIS
TIME...NO SEVERE WEATHER IS EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
NORTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA.

CLB/13

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
August 15, 2:25 PM MST
Where
Sheridan County, 5 mi W of Rushville
Measured
2.5 in hail
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
42.717, -102.550

Hail, Sheridan

When
August 15, 3:40 PM MST
Where
Sheridan County, 9 mi S of Hay Spgs
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.550, -102.683

Hail, Cherry

When
August 15, 4:44 PM CST
Where
Cherry County, Kilgore
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
42.933, -100.967

Tornado, Sheridan

When
August 15, 4:11 PM MST
Where
Sheridan County, 17 mi NNW of Antioch
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
42.300, -102.717

The tornado touched down in an open pasture.

Hail, Sheridan

When
August 15, 4:30 PM MST
Where
Sheridan County, 12 mi NNW of Antioch
Measured
2.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.233, -102.667

Thunderstorm Wind, Sheridan

When
August 15, 4:30 PM MST
Where
Sheridan County, 12 mi NNW of Antioch
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.233, -102.667

Hail, Arthur

When
August 15, 5:22 PM MST
Where
Arthur County, 10 mi N of Arthur
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.717, -101.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413023, 5413025, 5413024, 5413026, 5413027, 5413028, 5413029.